Anti-platelet agents are widely used for the treatment and prevention of thrombotic diseases.
On the other hand, continuation of anti-platelet agents increases the risk of hemorrhagic complications in gastrointestinal endoscopy.
The cessation of anti-platelet agents exposes the patient to the risk of thromboembolism.
Only a few studies have studied whether a cessation period is required prior to endoscopic procedures and if so, the optional duration of the period.
Dr Tomoko Komatsu and colleagues from Japan assessed the time course of primary hemostasis after the cessation of anti-platelet agents.
The research team assigned 11 healthy men, aged from 19 to 29 years, to 3 consecutive treatment regimes.
The treatment regimes included aspirin 100 mg/day, ticlopidine 300 mg/day, and a combination of aspirin 100mg/day and ticlopidine 300mg/day for 7 days.
|Total bleeding loss volume after administration of the 3 regimens was significantly increased|
|Journal of Gastroenterology|
There was a washout period of more than 3 weeks between each regimen.
The researchers performed a quantitative bleeding time test and a platelet aggregation test at 4 different intervals.
Tests were performed before treatment administration, on the last day of administration, at 1, 3, and 5 days after cessation, and at 7 days after cessation.
The researchers found that the average bleeding time of the subjects after administration of the 3 regimens was increased compared with those before administration.
The total bleeding loss volume of the 11 subjects after administration of the 3 regimens was also significantly increased versus those before administration.
With the administration of aspirin, the team noted that increases of bleeding time and total bleeding loss volume at 3 days after cessation were not significant.
The total bleeding loss volume at 5 days after cessation of ticlopidine was not significantly increased.
The researchers observed that with the combination regimen, the bleeding time and total bleeding loss volume at 7 days after cessation were not increased.
Dr Komatsu concludes, “A 3-day cessation period for aspirin, a 5-day cessation period for ticlopidine, and a 7-day cessation period for a combination administration seem to be sufficient.”